Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Topeka, KS

April 3, 2001Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 3, 2001, 4:51 AM CDT for Republic County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 4:51 AM CDT (09:51 UTC)
Expired
Apr 3, 2001, 5:30 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Republic County, KS

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:03 AM CDTHail 0.75Belleville, KS
Apr 3, 5:17 AM CDTHail 0.88Belleville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS53 KTOP 030952
SVRTOP
KSC157-031030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
451 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 530 AM CDT

* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF BELLEVILLE...OR ABOUT 17 MILES
  NORTH OF CONCORDIA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  BELLEVILLE
  MUNDEN
  CUBA

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3987 9771 3974 9780 3977 9739 3996 9741

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:05 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 3, 3:05 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT TUE APR 3 2001

MAIN FORECAST QUESTION IS HOW FAST WILL THE WARM FRONT MOVE
NORTHWARD.

GENERALLY PREFER THE ETA FORECAST AS IT APPEARS TO BEST HANDLE THE
NORTHWARD MOVEMENT OF WARM FRONT.

WOULD EXPECT TODAY TO BE SIMILAR TO MONDAY WITH WARM FRONT LOCATED
ACROSS SOUTHEAST KANSAS...AND MOIST FLOW OVERRUNNING THE BOUNDARY
INTO NORTHEAST KANSAS.  FORECAST SOUNDINGS SHOW LITTLE INSTABILITY
SO MAINLY EXPECT JUST SCATTERED SHOWERS TODAY.  CLOUDS AND SCATTERED
PRECIPITATION SHOULD HELP HOLD HIGHS IN THE 60S...PRETTY MUCH IN
LINE WITH GUIDANCE TEMPERATURES.

OVERRUNNING BECOMES STRONGER OVERNIGHT...AS 850 MB FLOW STRENGTHENS
AND LOW LEVEL MOISTURE CONTINUES TO INCREASE.  WILL MENTION THUNDER
OVERNIGHT AS LAPSE RATES CONTINUE TO STEEPEN.

WARM FRONT SHOULD PUSH INTO EAST CENTRAL KANSAS WEDNESDAY...BUT WILL
NOT LIKELY MAKE IT THROUGH NORTHEAST AND EAST CENTRAL KANSAS UNTIL
WEDNESDAY NIGHT.  THIS SHOULD LEAD TO A GOOD TEMPERATURE CONTRAST
WEDNESDAY AFTERNOON WITH HIGHS IN THE UPPER 60S ALONG THE NEBRASKA
BORDER TO AROUND 80 IN EMPORIA.  FORECAST SOUNDINGS SHOWING CAPES OF
2000 TO 3000 J/KG DEVELOPING ALONG THE WARM FRONT BY LATE
AFTERNOON.  GOOD DIRECTIONAL SHEAR ALONG THE WARM FRONT...BUT THE
WIND FIELDS ARE FAIRLY WEAK.  WILL CONTINUE CURRENT CHANCE POPS WITH
THE HIGHEST POPS NEAR THE WARM FRONT.

IN THE EXTENDED...MODELS ALL AGREE THURSDAY TO BE WINDY AND WARM AS
WARM FRONT PUSHES NORTH OF THE AREA.  A STRONG WAVE IS FORECAST TO
EJECT OUT ON FRIDAY...WITH QUIETER WEATHER OVER THE WEEKEND.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:32 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington43 min
Apr 3, 6:16 AM CDTSevere Thunderstorm WarningTOPClay, Washington29 min
Apr 3, 6:46 AM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington29 min
Apr 3, 7:16 AM CDTSevere Thunderstorm WarningTOPJackson29 min
Apr 3, 7:45 AM CDTSevere Thunderstorm WarningTOPPottawatomie30 min
Apr 3, 7:50 AM CDTSevere Thunderstorm WarningTOPJefferson40 min
Apr 3, 8:18 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee27 min
Apr 3, 8:43 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee32 min
Apr 3, 9:31 AM CDTSevere Thunderstorm WarningTOPJefferson44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.